Scrotal Ulceration as a Consequence of All-Trans-Retinoic Acid (ATRA) for the Treatment of Acute Promyelocytic Leukemia

March 2005 | Volume 4 | Issue 2 | Case Reports | 231 | Copyright © March 2005

Soheil Simzar BS, Adam M. Rotunda MD, Noah Craft MD PhD

Abstract
Induction therapy with all-trans-retinoic acid (ATRA), an oral vitamin A derivative, has been shown to improve the short and long-term outcome of patients with acute promyelocytic leukemia (APML). Common side effects include headache, fever, dry skin, and bone pain, and approximately 25% of treated patients experience ATRA syndrome, which includes fever, dyspnea, weight gain, pulmonary infiltrates, and pleural or pericardial effusions. Scrotal ulcerations due to ATRA are rare with 16 previously documented cases, most of whom were Asian. We report a Caucasian male with APML who developed scrotal ulceration during ATRA induction therapy and review the previously reported cases. Physicians and patients should be aware of this disturbing, but self-limited, determatologic complication AFTRA.